Disclosure Statement: The authors report no conflicts of interests.
Acute renal failure associated with diphosphonic ACID (HEDP): A case report†
Article first published online: 26 MAR 2013
Copyright © 2013 Wiley Periodicals, Inc.
American Journal of Industrial Medicine
Volume 56, Issue 6, pages 720–723, June 2013
How to Cite
Ozdemir, A., Dalbeler, A., Bilen, A., Sevinc, C. and Isık, E. (2013), Acute renal failure associated with diphosphonic ACID (HEDP): A case report. Am. J. Ind. Med., 56: 720–723. doi: 10.1002/ajim.22189
- Issue published online: 25 MAY 2013
- Article first published online: 26 MAR 2013
- Manuscript Accepted: 21 FEB 2013
- organophosphoric acid;
- toxic nephropathy
A 26-year-old man with no significant past medical history presented to emergency department 1 hr after ingesting approximately 200 ml of HEDP 2010 organophosphoric acid corrosion inhibitor. He had normal vital signs, physical examination and biochemical parameters. After 24 hr, he developed nausea with a decreased urine output. While his blood urea nitrogen, creatinine and uric acid levels increased to 36 mg/dl, 3.87 mg/dl, and 8.4 mg/dl, respectively; his serum calcium and phosphorus levels decreased to 7.4 mg/dl and 1.4 mg/dl, respectively. He had proteinuria, glucosuria, leukocyturia and high phosphorus excretion in the urine. On ultrasonographic examination, the kidneys were slightly enlarged and edematous. On the third day of hospitalization, creatinine level increased to 8.81 mg/dl and metabolic acidosis developed. He underwent to hemodialysis therapy and renal functions improved uneventfully.
This case represents an example of acute renal failure developed and recovering uneventfully after unintentionally ingestion of a bisphosphonate used in industry.
Am. J. Ind. Med. 56:720–723, 2013. © 2013 Wiley Periodicals, Inc.